Hail, Garland
- When
- May 2, 2:43 PM CST
- Where
- Garland County, 0.9 mi SW of Royal
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.510, -93.240
A few rounds of strong to severe thunderstorms developed through May 5th. The bulk of the active weather took place from late on May 4th into the 5th as a cold front moved into the state from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A few rounds of strong to severe thunderstorms developed through May 5th. The bulk of the active weather took place from late on May 4th into the 5th as a cold front moved into the state from the northwest. In addition to severe weather reports of damaging wind and hail, very heavy rain fell from northeast Oklahoma eastward into Arkansas and across southern Missouri. This widespread heavy rain led to rises on area rivers as well as some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 2, 2:08 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 308 PM CDT Mon May 2 2022 .SHORT TERM...Tonight Through Wednesday Much of western and northern AR (north of a stationary boundary oriented W-E across southern AR) received 1 to 2+ inches of rainfall this morning, as an upper disturbance moved across the state. Additional scattered showers and storms are expected through the rest of Monday afternoon (mainly across west, central, and northern AR), as a warm front lifts north across the state. A SWT will continue to translate eastward across the central Plains toward the Midwest region through tonight, as a surface storm system moves NEward across KS, MO and into IL. As the system tracks Eward, it will drag a cold front across the state. The front will approach western AR by late Monday night, initiating a line of showers and thunderstorms, which will move ESE across the state during the overnight period and early Tuesday morning. The additional rainfall from this afternoon scattered convection and the overnight QLCS may add up to 2 to more than 3 inches. Therefore, a flood watch has been issued for parts of west and northwest Arkansas, valid through Tuesday morning. Strong to isolated-severe thunderstorms are possible this afternoon, with the scattered storms, and during the overnight period, along the cold front. Hazards include large hail, damaging winds, a few tornadoes, and heavy rainfall. The cold front will continue to move eastward across the CWA Tuesday afternoon. Showers and isolated storm potential will continue on the warm side of the front (south and east AR) through Tues afternoon and evening. The CWA will be on the southern edge of a more stable air mass late Tues into early Wed, limiting convection during that period. By Wed afternoon, another storm system will have developed over the southern Plains, with a strong upper low moving from the Rockies into the central Plains. A warm front will extend from the storm system eastward, across OK and southern AR. SW upper flow returns ahead of the upper low, creating widespread forcing for ascent across the CWA, returning severe storm and excessive rainfall potential Wednesday afternoon and evening. && .LONG TERM...Wednesday Night Through Monday Unsettled weather will continue ahead of a surface low and associated cold front moving through Thursday night. Some of these storms could be strong to severe with periods of heavy rain bringing about a concern with saturated soils and elevated streamflows. Friday, North Arkansas will be in the clouds as the moisture wraps around the Low and by the weekend sunshine and dry weather will return. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 64 74 55 71 / 90 40 10 30 Camden AR 65 81 64 85 / 70 50 20 20 Harrison AR 54 66 51 67 / 90 10 20 50 Hot Springs AR 64 75 60 78 / 90 40 20 40 Little Rock AR 67 78 61 78 / 80 50 20 30 Monticello AR 67 82 64 85 / 50 50 20 20 Mount Ida AR 62 73 60 77 / 80 40 20 40 Mountain Home AR 58 68 51 67 / 80 20 20 40 Newport AR 64 75 57 72 / 80 50 10 30 Pine Bluff AR 67 81 63 82 / 70 60 20 20 Russellville AR 62 73 57 74 / 80 30 20 40 Searcy AR 64 76 57 74 / 80 50 20 30 Stuttgart AR 67 78 62 79 / 70 60 20 30 && .LZK Watches/Warnings/Advisories... Flood Watch through Tuesday morning FOR Baxter-Boone County Except Southwest-Boone County Higher Elevations-Eastern, Central, and Southern Searcy County Higher Elevations-Johnson County Higher Elevations-Marion-Newton County Higher Elevations- Newton County Lower Elevations-Northwest Searcy County Higher Elevations-Pope County Higher Elevations-Searcy County Lower Elevations. && Short Term...71 / Long Term...61
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 258 PM CDT Mon May 2 2022 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-032000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 258 PM CDT Mon May 2 2022 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Chances for showers and thunderstorms increase across the area today...with the best chances across western into northern Arkansas through the early evening. These best chances shift southeast tonight into early Tuesday. Some areas of heavy rainfall could be seen across northwest sections...with 2 to 3 inches expected through tonight. Locally higher amounts could be seen...which could result in some increased potential for flash flooding in this portion of the state. The threat for flash flooding will be more isolated further south and east. Some strong to severe thunderstorms could be seen though tonight. An isolated strong to severe thunderstorms could be seen through this afternoon...with large hail the primary threat with the strongest storms. Some gusty winds may also be seen. By tonight...a line of thunderstorms looks to drop southeast into the state...with damaging winds the primary threat expected with the strongest storms with this activity. A brief tornado and some large hail could also be seen. The best chances for seeing strong to severe thunderstorms tonight will be across the northwest third of the area. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday Expect an unsettled pattern to continue through the week...with coverage of showers and thunderstorms remaining prevalent across the state through Tuesday...and another bout of widespread rainfall resuming over the forecast area Thursday into Friday. Some areas of heavy rain are expected...especially in northern...western...and central portions of the state. Through the end of the coming week, locations along and west of the I-30/US-67/167 corridor could see rainfall totals of 2 to 3 inches...with amounts of 3 to 4 inches...and locally greater totals...over western and northwestern Arkansas. Flash flooding remains a concern with several bouts of heavy rainfall expected through the week. Several tributaries are already swollen...including the Black...Cache...Ouachita...and lower White Rivers. Given the possibility of heavy rain...flooding along these rivers should continue...and water levels may go up even more. In addition to periodic heavy rainfall, thunderstorm activity on Thursday could yield a few strong to severe storms across the region. At this time...it appears any severe weather should stay more isolated. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
959 AM CDT Mon May 2 2022
ARZ033-045-046-021530-
White AR-Lonoke AR-Prairie AR-
959 AM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern
Prairie, northeastern Lonoke and south central White Counties through
1030 AM CDT...
At 959 AM CDT, Doppler radar was tracking a strong thunderstorm over
McCreanor, or near Lonoke, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lonoke... Des Arc...
Carlisle... Barrettsville...
Thurman... McCreanor...
Prairie Center... Sisemore...
Griffithville... Vinity Corner...
Walker... Hayley...
Childers... Hickory Plains...
Jasmine... Butlerville...
Woodlawn...
This includes Interstate 40 between mile markers 173 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3470 9175 3479 9194 3518 9174 3506 9148
3506 9146 3505 9145
TIME...MOT...LOC 1459Z 209DEG 30KT 3482 9181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
1003 AM CDT Mon May 2 2022
ARZ016-024-033-045-021530-
White AR-Independence AR-Lonoke AR-Cleburne AR-
1003 AM CDT Mon May 2 2022
...Strong thunderstorms will impact portions of southwestern
Independence, eastern Cleburne, north central Lonoke and central
White Counties through 1030 AM CDT...
At 1003 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Heber Springs to near Gravel Hill to Old
Austin. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Searcy... Heber Springs...
Beebe... Ward...
Judsonia... Kensett...
Higginson... Pangburn...
Concord... Crosby...
Gravel Hill... Steprock...
Sylvania... McRae...
Old Austin... Garner...
Letona... Griffithville...
Albion... Antioch in White County...
This includes US Highway 67 between mile markers 24 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 9175 3504 9180 3502 9180 3495 9196
3525 9198 3546 9209 3571 9188 3571 9184
3576 9184 3548 9165 3511 9162
TIME...MOT...LOC 1503Z 229DEG 19KT 3543 9209 3521 9197 3498 9195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
229 PM CDT Mon May 2 2022
ARZ052-141-341-022000-
Pike AR-Southwest Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
229 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern Pike
and south central Montgomery Counties through 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Daisy State Park, or 9 miles northeast of Dierks,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood... Daisy...
Narrows Dam... Daisy State Park...
Black Springs... Bear Creek Public Use Area...
Salem in Pike County... Lodi...
Langley... Nathan...
Fancyhill... Hopper...
Kirby... New Hope in Pike County...
Rosboro...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3426 9392 3448 9372 3429 9349 3408 9382
3418 9382 3419 9393
TIME...MOT...LOC 1929Z 225DEG 24KT 3418 9387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
71Special Weather Statement
National Weather Service Little Rock AR
311 PM CDT Mon May 2 2022
ARZ052-141-341-022100-
Pike AR-Southwest Montgomery County Higher Elevations AR-
Central and Eastern Montgomery County AR-
311 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of north central Pike
and southeastern Montgomery Counties through 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Daisy, or 17 miles south of Mount Ida, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood... Norman...
Fancyhill... Salem in Pike County...
Hopper... Welsh...
Lodi... Caddo Gap...
Hurricane Grove... Silver...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3436 9378 3457 9354 3441 9340 3435 9341
3434 9344 3434 9348 3433 9348 3427 9367
TIME...MOT...LOC 2010Z 236DEG 19KT 3431 9371
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
230The Little Rock radar (KLZK), 97 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
9 flash flood, 9 thunderstorm wind, 7 hail, 2 heavy rain, 1 tornado. Local standard time, as filed.
This was an mPING report.
This was an mPING report.
All roads were impassable in Gepp.
The intersection of Wildcat Shoals Rd. and Denton Ferry Rd. was impassable due to high water. Also, once car was submerged, but the occupant was unharmed.
Several roads were under water. Also, some cars were flooded.
There were multiple sections of Highway 175 closed due to high water. These were between West Lakeshore Dr. and Syline Dr.
A mobile home was destroyed, walls were pushed inward in one direction. Trees were blown over (from west to east) laying over a house.
Pictures were on social media of downed tree limbs and a small shed that was knocked over in Western Grove. Time is based on radar data.
Fallen trees were blocking all lanes on Highway 164 in Dover.
Fallen trees were blocking all lanes on Highway 27 in Hector.
Fallen trees were blocking all lanes on Highway 105 south of Atkins.
Sheriff's department observed trees down across Highway 27 in Onyx. This was relayed by the Mt. Ida fire chief/COOP observer. The time is based on radar.
Trees fell on homes and across roads, windows were damaged and there were power outages.
Highway 166 was closed between Sparrow Rd. and Pigeon Loop due to high water.
This was a 24 hour rainfall.
This was a 24 hour rainfall total.
A large pole barn was completely destroyed and electrical transmission line towers were knocked down. The likely cause of damage that initiated the collapse of the electrical transmission line towers was a large lofted shipping container that collided with the base of one of the towers. Other damage included downed smaller power poles and minor roof damage to a home.
This powerful microburst destroyed a large, well-built metal storage building. The buildiing was anchored at 10 points with concrete around each post, and it appears initial damage on one side of the building caused the interior of the building to become exposed to the wind. The structural soundness of the building allowed wind energy to build up inside until the entire structure was violently lifted from the ground. Aside from minor shingle damage to a nearby roof, surrounding structures were undamaged. Debris from the metal building was carried approximately 700 yards downstream with evidence of ground scarring, indicating winds were strong enough to cause heavy debris to tumble. There was a narrow damage swath on the order of 150 yards in width.
Quarter size hail reported at Saint Charles.
Local fire department performed a water rescue from a vehicle stalled in high water.
A large tree fell on a truck in De Witt.
Social media image showed the intersection of 24th and Main St. under water.
Part of Highway 8 , north of Fordyce, was closed due to high water.
The emergency manager and ARDOT reported Highway 276, from Highway 79 to |Gregory Fischer Rd., was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028683, 1028684, 1028685, 1028686, 1028687, 1028689, 1028690, 1028694, 1028696, 1028697, 1028698, 1028699, 1028700, 1028703, 1028707, 1028732, 1028733, 1028734, 1029062, 1028735, 1028738, 1029058, 1029059, 1029060, 1029061, 1029063, 1029064, 1029065.